Alert archive / Pennsylvania / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS Pittsburgh, PA

June 27, 2020Armstrong County, Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 27, 2020, 3:38 PM EDT for Armstrong County, Indiana County, Pennsylvania. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2020, 3:38 PM EDT (19:38 UTC)
Expired
Jun 27, 2020, 5:23 PM EDT
In force
105 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Armstrong County, PA, Indiana County, PA

The radar

The Pittsburgh radar (KPBZ), 83 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 1:44 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 27, 1:44 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
144 PM EDT Sat Jun 27 2020

.SYNOPSIS...
Showers and thunderstorms this weekend will be followed by drier
conditions and above-average temperature through the first half of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As anticipated, morning convection in the I-80 corridor has
complicated the convective forecast today, in that instability may be
eradicated in some areas from morning showers while cloud cover
inhibits heating elsewhere.

Nevertheless, a region of modest clearing coincides with gusty swly
wind advecting higher-moisture air into the upper Ohio Valley, with
guidance/sfc analysis suggesting a density discontinuity (residual
outflow boundary) enhancing confluence/convergence from near IDI-
BTP-BVI. A secondary pocket of heating in the ZZV area also has
proven favorable for convective development.

The thermodynamic environment outside of regions of worked-over air
is characterized by steeper-than-usual low-/mid-level lapse rates,
with deep moisture to H5 and high PWAT in excess of 1.5" amid
increasing DCAPE. This combination is a recipe for precipitation
loading in updrafts and subsequent potential for downbursts.

Two regions of higher DCAPE are focused along the density
discontinuity and in ern OH advecting into the region from the
southwest, contributed by greater heating and dry air invasion aloft.

Lift associated with a MCV that will move into ern OH should help
with convective initiation by this afternoon. Limiting factors
include the above complications, in addition to a convective
temperature in the low 80s leading to initiation prior to typical
peak heating.

CAMs are struggling to depict the convective evolution well given the
expected weak synoptic forcing for ascent, so therefore will rely on
the forecasted position of the confluence zone and heating pockets to
focus storm development this afternoon.

Fast storm movement ordinarily would offset a hydrologic concern
despite the high PWAT, but storm movement parallel to the initiating
boundary could spell training storms. Therefore, a concern for
potential flash flooding remains especially south of a line from
IDI-PHD.

Storm coverage should wane this evening and shift swd overnight as
outflows influence their development.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Outflow from Sat convection will leave a density discontinuity draped
across the forecast area, particularly near the I-70 corridor.
Beneath nwly flow aloft between a nern-CONUS trough and sern-CONUS
ridge, heating of a continued moist airmass and convergence along
the lingering discontinuity will support renewed afternoon tstm
development on Sun. Coverage should be limited, but focused in nrn
WV.

Given little anticipated change in the airmass, damaging wind gusts
will once more be possible. However, nwly flow aloft will limit
training potential and its attendant flash flood threat.

The storm threat will transition swd on Mon into WV, with very low
risk of active wx given the ultimate position of Sun storms' outflow
and a transition of mid-level flow to nly.

Overall, increasing warmth during this time can be expected as
progressively greater insolation ensues.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
GFS Ensemble gives moderate confidence in the dominance of a mid-
level ridge amplifying in the Midwest for much of next week, leading
to continued warmth and limited potential for storms.

A brief wwd shift in the ridge during mid-week may support an
increase in chances for showers, but dry and warm conditions are
anticipated otherwise.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A remnant outflow boundary IDI-BTP-BVI will continue to focus aftn
convection as a MCV moves slowly across the region. Additional
development is occurring in a region of enhanced heating near ZZV.

As destabilization continues, showers and thunderstorms will continue
into the overnight and will shift swd through the late afternoon.
Brief improvements in conditions are possible through the day in
between convection, but overall conditions will begin to deteriorate
through 21-22Z. Winds will decouple in most spots after 00Z.

.Outlook...
Restriction potential should continue through Sun as a cdfnt
completes its passage.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

Kramar
Hazardous weather outlook, Jun 27, 3:08 AM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
308 AM EDT Sat Jun 27 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-280715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
308 AM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms with damaging winds will be possible
this afternoon and evening. Localized flash flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 27, 2:37 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
237 PM EDT Sat Jun 27 2020

OHZ050-059-PAZ029-031-075-WVZ002>004-271915-
Jefferson-Belmont-Greene-Washington-Fayette-Marshall-Brooke-Ohio-
237 PM EDT Sat Jun 27 2020

...AN AREA OF SHOWERS AND THUNDERSTORMS IS CAPABLE OF PRODUCING
HEAVY RAIN WILL AFFECT SOUTH CENTRAL JEFFERSON...NORTHEASTERN
BELMONT... SOUTHWESTERN WASHINGTON...NORTHERN GREENE...WESTERN
FAYETTE...OHIO... NORTHEASTERN MARSHALL AND SOUTHERN BROOKE
COUNTIES...

At 236 PM EDT, strong thunderstorms were clustered over St.
Clairsville, moving northeast at 55 mph.

Locations impacted include...
Wheeling...                       Washington...
Moundsville...                    Martins Ferry...
Bellaire...                       Warwood...
Bethlehem...                      West Liberty...
Triadelphia...                    Clearview...
Valley Grove...                   Shadyside...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 222 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 31.
  Interstate 79 in Pennsylvania between mile markers 19 and 41.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3993 8076 4019 8087 4023 8004 3996 7999
TIME...MOT...LOC 1836Z 240DEG 49KT 4007 8091
Local storm report, Jun 27, 2:44 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FLASH FLOOD      1 W CAMBRIDGE           40.03N  81.60W
06/27/2020                   GUERNSEY           OH   BROADCAST MEDIA

            FLOODING OVER STEUBENVILLE AVE AT 3RD ST.

&&

EVENT NUMBER PBZ2001106

RACKLEY
Special weather statement, Jun 27, 2:57 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
257 PM EDT Sat Jun 27 2020

PAZ013-014-271930-
Butler-Lawrence-
257 PM EDT Sat Jun 27 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN LAWRENCE AND CENTRAL BUTLER COUNTIES...

At 257 PM EDT, a strong thunderstorm was located near Slippery Rock,
or 10 miles south of Grove City, moving east at 25 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Butler...                         Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Slippery Rock...                  Meadowood...
Oak Hills...                      Prospect...
Chicora...                        Plain Grove Township...
East Butler...                    Bruin...

This includes  Interstate 79 in Pennsylvania between mile markers 96
and 108.

LAT...LON 4110 7970 4077 7970 4092 8020 4107 8022
      4108 8010 4107 8010 4108 8009
TIME...MOT...LOC 1857Z 270DEG 23KT 4102 8015

RACKLEY
Local storm report, Jun 27, 3:07 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      HAWTHORNE COURT         40.08N  80.69W
06/27/2020                   OHIO               WV   TRAINED SPOTTER

            WATER OVER ROAD IN WOODSDALE.

&&

EVENT NUMBER PBZ2001107

RACKLEY
Special weather statement, Jun 27, 3:34 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
334 PM EDT Sat Jun 27 2020

PAZ022-023-272030-
Armstrong-Indiana-
334 PM EDT Sat Jun 27 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT CENTRAL INDIANA AND SOUTHEASTERN ARMSTRONG
COUNTIES...

At 334 PM EDT, a strong thunderstorm was located 9 miles west of
Indiana, moving east at 10 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Indiana...                        Homer City...
West Lebanon...                   Chevy Chase Heights...
Ernest...                         Elderton...
Creekside...                      Shelocta...
Atwood...                         Lucerne Mines...
Jacksonville...

LAT...LON 4060 7948 4076 7942 4075 7905 4049 7913
TIME...MOT...LOC 1934Z 283DEG 10KT 4065 7933
Local storm report, Jun 27, 3:35 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      2 NW OLD WASHINGTON     40.06N  81.46W
06/27/2020                   GUERNSEY           OH   TRAINED SPOTTER

            FLOODING ALONG BEEHAM RUN RD.

&&

EVENT NUMBER PBZ2001108

RACKLEY

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:37 PM EDTSpecial Weather StatementPBZButler23 min
Jun 27, 2:25 PM EDTSpecial Weather StatementPBZLawrence35 min
Jun 27, 2:37 PM EDTSpecial Weather StatementPBZWashington38 min
Jun 27, 2:57 PM EDTSpecial Weather StatementPBZButler33 min
Jun 27, 3:34 PM EDTSpecial Weather StatementPBZIndiana56 min
Jun 27, 4:11 PM EDTSpecial Weather StatementPBZArmstrong19 min
Jun 27, 4:27 PM EDTFlash Flood WarningPBZArmstrong, Butler, Lawrence57 min
Jun 27, 5:12 PM EDTSpecial Weather StatementPBZGreene33 min
Jun 26, 8:24 PM EDTSevere Thunderstorm WarningPBZMuskingum26 min
Jun 27, 1:13 PM EDTSevere Thunderstorm WarningPBZCarroll, Coshocton, Guernsey, Harrison, Tuscarawas32 min
Jun 27, 1:54 PM EDTSevere Thunderstorm WarningPBZBelmont, Coshocton, Guernsey, Harrison, Muskingum, Noble and 1 more66 min
Jun 27, 2:18 PM EDTFlash Flood WarningPBZBelmont, Coshocton, Guernsey, Harrison, Jefferson, Muskingum and 1 more2 hr
Jun 27, 3:01 PM EDTFlash Flood WarningPBZBelmont98 min
Jun 27, 4:38 PM EDTSpecial Weather StatementPBZMonroe, Noble37 min
Jun 27, 5:16 PM EDTSpecial Weather StatementPBZMonroe, Noble59 min
Jun 27, 7:32 PM EDTSpecial Weather StatementPBZTucker28 min

Nearby

Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.